Alert archive / South Dakota / Wind Advisories in 2010
Wind Advisory 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 29, 2010, 4:03 AM CDT for 9 counties in South Dakota. It took effect at May 29, 2010, 10:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2010, 4:03 AM CDT (09:03 UTC)
- In effect from
- May 29, 2010, 10:00 AM CDT
- Expired
- May 29, 2010, 12:51 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 2268 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134 WWUS73 KFSD 290903 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 403 AM CDT SAT MAY 29 2010 .SOUTHERLY WINDS IN ADVANCE OF AN APPROACHING COLD FRONT WILL INCREASE ACROSS THE REGION THIS MORNING...WITH WIND GUSTS IN EXCESS OF 35 MPH OVER PORTIONS OF THE JAMES RIVER VALLEY AND THE MISSOURI RIVER VALLEY LATE MORNING AND AFTERNOON. THE WIND WILL SUBSIDE THIS EVENING AS THE FRONT MOVES THROUGH. SDZ038-039-052>054-057>060-291715- /O.NEW.KFSD.WI.Y.0011.100529T1500Z-100529T2300Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON- HANSON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...ALEXANDRIA...EMERY 403 AM CDT SAT MAY 29 2010 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING. * TIMING...WINDY CONDITIONS WILL DEVELOP BY MID MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. * WEATHER CONDITIONS...SOUTHEAST WINDS OF 25 TO 35 MPH WITH SOME HIGHER GUSTS ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
2 follow-up statements
627 WWUS73 KFSD 291559 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT SAT MAY 29 2010 .SOUTHERLY WINDS IN ADVANCE OF AN APPROACHING COLD FRONT WILL INCREASE ACROSS THE REGION THIS MORNING...WITH WIND GUSTS IN EXCESS OF 35 MPH OVER PORTIONS OF THE JAMES RIVER VALLEY AND THE MISSOURI RIVER VALLEY LATE MORNING AND AFTERNOON. THE WIND WILL SUBSIDE THIS EVENING AS THE FRONT MOVES THROUGH. SDZ038-039-052>054-057>060-292300- /O.CON.KFSD.WI.Y.0011.000000T0000Z-100529T2300Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON- HANSON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...ALEXANDRIA...EMERY 1059 AM CDT SAT MAY 29 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * TIMING...WINDY CONDITIONS WILL DEVELOP BY MID MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. * WEATHER CONDITIONS...SOUTHEAST WINDS OF 25 TO 35 MPH WITH SOME HIGHER GUSTS ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
459 WWUS73 KFSD 291751 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1251 PM CDT SAT MAY 29 2010 SDZ038-039-052>054-057>060-291900- /O.CAN.KFSD.WI.Y.0011.000000T0000Z-100529T2300Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON- HANSON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...ALEXANDRIA...EMERY 1251 PM CDT SAT MAY 29 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. VERY STRONG WINDS HAVE NOT DEVELOPED ACROSS THE AREA...THOUGH WIND GUSTS OF 30 TO 35 MPH WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 28, 9:19 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, May 28, 9:19 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 919 PM CDT FRI MAY 28 2010 .DISCUSSION... UPPER LEVEL RIDGE AXIS ACROSS THE ERN DAKOTAS TO SLOWLY BEGIN TO SHIFT EWRD TONIGHT. OTHER THAN A BIT OF CIRRUS...SKIES TO REMAIN CLEAR UNDER INFLUENCE OF THE RIDGE. SE GRADIENT WINDS AT 10 TO 20 MPH WILL MAKE FOR A MILD NIGHT...HOLDING TEMPERATURES IN THE 60S. NO CHANGES TO TONIGHTS FORECAST NEEDED. /97 && .AVIATION... VFR CONDITIONS THROUGH SATURDAY...THOUGH THREAT OF ISOLATED TSRA MOVES INTO AREAS WEST OF THE JAMES RIVER AFTER 21Z SATURDAY. TSRA NOT EXPECTED TO AFFECT ANY TAF SITES THROUGH 00Z SUNDAY /SATURDAY EVENING/. SERLY WINDS WILL GUST AOA 25KTS ACROSS MOST OF SERN SD AND SWRN MN DURING THE AFTERNOON AND EARLY EVENING FRIDAY...WITH GUSTS OF 30-35KTS LIKELY WEST OF THE JAMES RIVER VALLEY. GUSTS WILL DIE OFF AGAIN BY SUNSET THIS EVENING EXCEPT MAYBE WEST OF THE JAMES VALLEY...BUT WILL INCREASE AGAIN QUICKLY SATURDAY MORNING WITH MANY AREAS SEEING GUSTS AOA 25KTS BY 14Z. /JH && .PREV DISCUSSION... ANOTHER QUIET NIGHT AND EXPECTED TO BE MORE MILD IN THE EAST...AS SURFACE RIDGE SHIFTS FARTHER EAST OF THE AREA AND WINDS STAY UP A LITTLE MORE THAN PREVIOUS COUPLE OF NIGHTS. WITH WINDS STAYING UP... ALSO EXPECT INCREASED LOW LEVEL MOISTURE THAT HAS BEEN WORKING INTO THE JAMES VALLEY TO CONTINUE SLOW PROGRESSION EASTWARD. SKIES SHOULD REMAIN MOSTLY CLEAR EXCEPT FOR SOME THIS CIRRUS HERE AND THERE. /JH MAIN FCST CHALLENGE THIS WEEKEND IS TIMING OF THE NEXT SHORT WAVE AND SUBSEQUENT CDFNT PASSAGE. THE GFS HAS SLOWED DOWN SOME FM ITS PREV RUNS...AND IS NOW ONLY ABOUT 2 OR 3 HOURS FASTER THAN THE NAM OUTPUT. THE 12Z NAM/GFS/ECMWF ARE ALL IN GOOD AGREEMENT WITH SATURDAYS WX...WHICH WL BE A WARM AND WINDY DAY ACROSS THIS AREA AS THE BLOCKING RIDGE NUDGES EWD. H85 TEMPERATURES SUGGEST A LOT OF UPPER 80S TO LOWER 90S. HOWEVER IF THE LOWER ATMOSPHERE MIXES OUT MORE THAN ANTICIPATED...WOULD NOT BE SURPRISED TO SEE TEMPERATURES GO EVEN WARMER. THESE HIGHS ARE MUCH CLOSER TO THE WARMER MAV GUIDANCE AS IT IS. THEN THE ACTION STARTS SAT NIGHT. ALL DETERMINISTIC MODELS...THE 12Z NAM/GFS/ECWMF/GEM GLOBAL...POINT TO A VERY VIGOROUS SHORT WAVE GENNING UP IN WRN NEB AND SWRN/S CENTRAL SD LATE SATURDAY AND SATURDAY EVENING. THIS WL LIKELY DEVELOP TSRA FIRST IN S CENTRAL SD IN OUR FA...SOME OF WHICH WL BE SEVERE...THEN LINGERING ALONG A SLOW MOVG CDFNT SATURDAY EVENING THRU THE WRN HALF OF OUR FA. THE WINDS OFF THE SFC ARE MUCH LIGHTER THAN THEY WERE LAST MONDAY NIGHT...ABOUT 20 TO 30 KTS AT 925MB AS OPPOSED TO 35 TO 50 KNOTS. SO IF THE TSRA DEVELOPS INTO A LINE AS IT LIKELY WL SAT EVENING...IT WL PROBABLY NOT MOVE AS QUICKLY EWD AS IT DID LAST MONDAY NIGHT MEANING SVR WIND MAY NOT BE AS PREVALENT. THERE IS ENOUGH DEEP LYR SPEED SHEAR HOWEVER THAT HAILERS WL CERTAINLY BE A THREAT IN THE WRN HALF OF OUR FA THRU SAT EVENING. AS WHAT HAS BEEN THE CASE THE PAST COUPLE OF SHORT WAVE/CDFNT PASSAGES HOWEVER...THE LINE OF CONVECTION WL MOVE EWD INTO THE BLOCKING HIGH LATE SATURDAY NIGHT AND SUNDAY. THE ECMWF IS VERY SLOW TO EXIT OUR ERN FA ON SUNDAY...AS THE LOW LEVEL BOUNDARY NEARLY LAYS OVER ALONG THE SSW FLOW ALOFT. THE ECMWF IS THE SLOWEST SOLUTION OF THE DETERMINISTIC MODELS. KEPT LIKELY POPS GOING LATE SATURDAY NIGHT ALONG I 29 AND WWD...DECREASING THEM RAPIDLY HEADING INTO SW MN AND NW IA. THEN ON SUNDAY...DECENT CHCS OF RAIN WL LIKELY LINGER IN OUR ERN ZONES...BUT DO NOT WANT TO BE AS AGGRESSIVE AS THE ECMWF SUNDAY AFTERNOON IN OUR SOUTHEAST. MAX TEMPS ARE TRICKY ON SUNDAY AS IT IS LARGELY DEPENDENT ON CLOUD COVER. WE ARE FAIRLY CONFIDENT THAT THE WRN HALF OF OUR FA WILL BE IN THE LOWER TO MID 70S AS THOSE AREAS CLEAR OUT. BUT RIGHT NOW...I HAVE UPPER 70S GOING IN MOST OF NW IA WHICH MAY BE TOO WARM IF CLOUDS LINGER ALL DAY ALONG WITH CHCS FOR RA. ON MONDAY...WENT AHEAD AND INTRODUCED SOME POPS MONDAY AFTERNOON AND EVENING ACROSS OUR WRN AND NRN ZONES...AS AN INTERESTING MID LEVEL SHORT WAVE IS MOVG INTO THAT AREA UNDER THE BASE OF THE UPPER LOW IN S CENTRAL CANADA. MOST OF THIS ACTIVITY IS JUST INSTABILITY DRIVEN...SO OPTED TO NOT KEEP POPS IN THOSE AREAS AFTER MIDNIGHT. IN THE EXTENDED TUESDAY THRU FRIDAY...THE LATEST 12Z ECMWF AND GFS ARE PRETTY AGGRESSIVE IN BRINGING DOWN A WEAK CDFNT LATE MONDAY NIGHT AND EARLY TUESDAY BEHIND THE AFOREMENTIONED SHORT WAVE. THIS TURNS THE WINDS AROUND TO THE NORTH THROUGHOUT MUCH OF OUR FA BY 12Z TUESDAY WHICH IS NOT REFLECTED IN THE GRIDDED WIND FCST. SO FUTURE SHIFTS MAY HAVE TO ACCOUNT FOR THIS FROPA. DID HEDGE ON TUESDAYS MAX TEMPS THOUGH AND KEPT THEM ONLY IN THE 70S...BUT THAT WAS PRIMARILY DUE TO AN INCREASE IN CLOUD COVER. AFTER THAT...THE MODELS GO INTO A QUASI ZONAL FLOW FOR THE REMAINDER OF THE WEEK...WITH TIMING EXTREMELY DIFFICULT WITH THE INDIVIDUAL SHORT WAVES. IN GENERAL...IT DOES APPEAR ACTIVE IN THE MIDDLE OF THE WEEK...IN THE TUE NIGHT THRU WED NIGHT TIME FRAME. THIS IS BECAUSE THERE IS AN UPPER TROF EXTENDING SEWD INTO THIS AREA FROM THE NWRN CONUS AND SWRN CANADA. FOR NOW...LEFT THUR AND FRI DRY EXCEPT FOR OUR FAR ERN ZONES ON THURSDAY WITH THE REMNANTS OF THE DEPARTING BOUNDARY WED NIGHT. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 28, 8:50 AM CDT, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 AM CDT FRI MAY 28 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 850 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FIRE DANGER... VERY DRY AIR WILL AGAIN MIX TO THE SURFACE DURING THE AFTERNOON... RESULTING IN VERY LOW RELATIVE HUMIDITY VALUES ACROSS SOUTHWEST MINNESOTA. THIS COMBINED WITH WARM TEMPERATURES AND INCREASING SOUTHEAST WINDS WILL PRODUCE A VERY HIGH FIRE DANGER OVER PARTS OF SOUTHWEST MINNESOTA...ESPECIALLY ALONG AND NORTH OF HIGHWAY 30. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT MOVING OVER THE AREA FROM THE WEST IS EXPECTED TO BRING THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. SEVERE STORMS APPEAR POSSIBLE SATURDAY EVENING OVER SOUTHEAST SOUTH DAKOTA. STORMS ARE LESS LIKELY TO BE SEVERE AS THEY MOVE FURTHER EAST INTO MINNESOTA AND IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JH
Nearby
Wind Advisories in South Dakota, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.